Do Birth Control Pills Raise Seizure Risk In Women With Epilepsy?
For a woman with epilepsy, birth control management is a critical and often daunting step. Overall, women with epilepsy face greater challenges ‒ changes in ovulation, menstrual disorders, and fertility problems ‒ than women in the general population. Contraception can present special challenges in this case, owing to the possible unfavorable interaction between antiepileptic drugs (AEDs) and the hormonal forms of birth control.
Link Between Birth Control Pills And Seizure Risk
The risk of seizures in women with epilepsy has been the focus of ongoing research. The jury is still out as studies have not yet found a worsening of epilepsy due to the use of oral contraceptives. In fact, the progesterone in these pills is thought to inhibit seizure risk in some cases. Researchers have, however, traced a link between birth control pills and the AEDs women with epilepsy use.
According to current studies, ethinyl estradiol, a derivative of estrogen which is the primary component of oral contraceptives, could increase seizures in women with epilepsy. Ethinyl estradiol is similar to the hormones that your own body produces to control your menstrual cycle. These birth control hormones may put a woman at increased risk of seizures as they tend to lower the levels of AEDs in the blood.
Birth control hormones may also aggravate some conditions commonly associated with epilepsy such as depression, anxiety, and migraine headaches.
Seizure risk is not the only factor being considered in this study of AEDs vis-a-vis birth control pills. The impact of AEDs on the efficacy of birth control pills is also under the scanner. The right dosage of contraceptive pills is critical for women with epilepsy. This is because seizure medications speed up the breakdown of the hormones in birth control pills.
The amount of estrogen hormone present in a normal oral contraceptive pill (about 35 mcg or less of estrogenic compounds) is not enough to protect women with epilepsy who take enzyme-inducing AEDs. You may need contraceptive pills with higher doses of estrogen (50 mcg or more). Your doctor will need to adjust the dosage of your birth control to make amends. It is also recommended that women on AEDs should use another birth control method such as a diaphragm or condom alongside the contraceptive pill.5
Safer Birth Control Methods
Condoms, femidoms, diaphragms, and caps can be used safely as none of these are affected by AEDs.
Intrauterine Devices (IUDs)
These devices are fitted into the womb and are unaffected by medications used to treat epilepsy.
Intrauterine Systems (IUSs)
These are also fitted into the womb, but unlike IUDs, IUSs contain the hormone progesterone. Yet, they are not affected by AEDs as the hormone is released directly into the womb rather than circulating throughout the body.
Contraceptive injections such as Depo Provera contain progestogen and are given at regular intervals. Although they contain progestogen, they are not affected by medications used to treat epilepsy ‒ because they are broken down and released in the blood rather than in the liver where they could be affected by enzyme-inducing AEDs.
Natural birth control methods are not recommended for women with epilepsy. This is because epilepsy by itself and the medication used to treat epilepsy can affect hormone levels.